Illinois, 2008

Flooding in Illinois, June 4 to 18, 2008

June 4 to 18, 2008 · NWS ILX · 6 events in 6 counties and zones

Several episodes of heavy rain from June 2nd through the 4th, and again on the 6th, produced copious amounts of rain and extensive flooding in eastern Illinois which persisted for two weeks. Rainfall totals ranged from 5 to 11 inches between June 2nd and June 6th, with the majority of the rain falling on June 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Several episodes of heavy rain from June 2nd through the 4th, and again on the 6th, produced copious amounts of rain and extensive flooding in eastern Illinois which persisted for two weeks. Rainfall totals ranged from 5 to 11 inches between June 2nd and June 6th, with the majority of the rain falling on June 6th. Hundreds of homes and businesses were flooded, and six counties were declared disaster areas with total damages estimated around $3 Million. An elderly man was killed on June 5th in rural Coles County as he attempted to cross a flooded bridge in his vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 4, 10:58 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 4, 10:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1158 PM CDT WED JUN 4 2008

.DISCUSSION...
ISSUED 856 PM CDT WED JUN 4 2008

A FEW ROTATING THUNDERSTORMS HAVE DEVELOPED ALONG A WARM FRONT IN
THE VICINITY OF THE I-74 CORRIDOR. THE THREAT FROM THESE STORMS
WILL DIMINISH OVER THE NEXT FEW HOURS AS THE FRONT LIFTS NORTH OF
THE FORECAST AREA. SEVERE/TORNADO THREAT WILL LINGER IN THE
VICINITY OF THE FRONT FOR THE NEXT FEW HOURS.

WILL CANCEL FLASH FLOOD WATCH AS THE BULK OF THE THREAT FOR
HEAVIER RAIN WILL LIFT NORTH WITH THE WARM FRONT.

OTHERWISE A WARM AND HUMID NIGHT IS ON TAP IN THE SOUTHERLY FLOW
TO THE SOUTH OF THE FRONT.

WILL UPDATE FORECAST FOR LATEST EXPECTED TRENDS.

BAK
&&

.AVIATION...
ISSUED 1158 PM CDT WED JUN 4 2008

A WARM FRONT LIFTED INTO NORTHERN ILLINOIS EARLIER THIS
EVENING...TAKING THE BULK OF THE PRECIPITATION RISK WITH IT. FOR
THIS REASON...LINGERING RISK OF SHOWERS/STORMS IS TOO LOW TO
MENTION IN TERMINALS. OTHERWISE...VFR CONDITIONS WILL BE
PREDOMINANT THROUGH THE 06Z TAF PERIOD. HOWEVER...WINDS WILL
BECOME GUSTY OUT OF THE SOUTH THURSDAY...POSSIBLY WITH A FEW HOURS
OF LLWS EARLY THURSDAY MORNING BEFORE THE SURFACE WINDS PICK UP.

BAK
&&

.PREV DISCUSSION...
ISSUED 352 PM CDT WED JUN 4 2008

SHORT TERM...THIS WILL BE A VERY BRIEF DISCUSSION SINCE FORECAST
DUTIES WERE INHERITED THIS AFTERNOON BY THE CHICAGO OFFICE DUE TO
COMMUNICATIONS FAILURES AFFECTING THE LINCOLN OFFICE. MOST OF THE
TIME HAS BEEN SPENT CATCHING UP.

SURFACE BOUNDARY STRETCHING ACROSS NORTHERN ILLINOIS HAS CONTINUED
TO SERVE AS A FOCUS FOR CONVECTION. STORMS THIS AFTERNOON HAVE
MOVED EAST OF THE AREA FOR THE TIME BEING...THOUGH ADDITIONAL
DEVELOPMENT IS POSSIBLE THIS EVENING. FLASH FLOOD WATCH WILL COVER
ANY ADDITIONAL RAINFALL IN AREAS THAT HAVE ALREADY RECEIVED TOO
MUCH.  THIS BOUNDARY CONTINUES TO PUSH NORTH TOMORROW AS A SURFACE
LOW MOVES INTO NEBRASKA. PRECIP CHANCES DECREASE BUT TEMPERATURES
AND HUMIDITY WILL BE ON THE RISE AS THE BOUNDARY MOVES OUT OF THE
AREA. FRIDAY MIGHT NOT FEEL QUITE AS WARM BUT WINDS WILL PICK UP
QUITE A BIT.

LONG TERM...CLOSELY FOLLOWED HPC GUIDANCE.

LENNING

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 4, 3:20 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
420 PM CDT WED JUN 4 2008

ILZ027-029-031-036>038-040>057-061-051215-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-WOODFORD-
420 PM CDT WED JUN 4 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT SLOWLY LIFTS
THROUGH NORTHERN ILLINOIS. HEAVY RAIN MAY CAUSE FLASH FLOODING...
ESPECIALLY IN AREAS THAT RECEIVED RAINFALL YESTERDAY. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

ILZ028-030-051215-
MARSHALL-STARK-
420 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT SLOWLY LIFTS
THROUGH NORTHERN ILLINOIS. SOME OF THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

ILZ062-063-066>068-071>073-051215-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
420 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AS A WARM FRONT
SLOWLY LIFTS THROUGH NORTHERN ILLINOIS. SOME OF THE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND
DAMAGING WINDS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL TRIGGER THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. SOME STORMS MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM.

In the hours before

Local storm report, Jun 4, 6:22 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     3 W ST. FRANCISVILLE    38.59N 87.70W
06/04/2008  M64 MPH          LAWRENCE           IL   AWOS

            AT MOUNT CARMEL AIRPORT

0231 PM     TSTM WND DMG     2 W ST. FRANCISVILLE    38.59N 87.68W
06/04/2008                   LAWRENCE           IL   MESONET

            SEVERAL DOWNED TREES AND LARGE LIMBS ALONG HIGHWAY 1.
            SWOP REPORT.

&&

GEELHART
Local storm report, Jun 4, 7:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          3 N MACKINAW            40.58N 89.36W
06/04/2008                   TAZEWELL           IL   EMERGENCY MNGR

            TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND

&&

KELLY
Local storm report, Jun 4, 7:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
829 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TORNADO          2 E MACKINAW            40.53N 89.32W
06/04/2008                   TAZEWELL           IL   EMERGENCY MNGR

            SPOTTER REPORT TORNADO ON THE GROUND NEAR FAST RD AND
            COIL.

&&

KELLY
Local storm report, Jun 4, 7:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
839 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TORNADO          GOODFIELD               40.63N 89.27W
06/04/2008                   WOODFORD           IL   EMERGENCY MNGR

            INTERSECTION OF RT 150 AND INTERSTATE 74...TRAINED
            SPOTTER

&&

KELLY
Local storm report, Jun 4, 8:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
926 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             WASHINGTON              40.70N 89.44W
06/04/2008  M0.88 INCH       TAZEWELL           IL   MESONET

            TIME ESTIMATED

&&

KELLY
Local storm report, Jun 4, 8:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
943 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          3 N MACKINAW            40.58N 89.36W
06/04/2008                   TAZEWELL           IL   EMERGENCY MNGR

            TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND

0826 PM     TORNADO          2 E MACKINAW            40.53N 89.32W
06/04/2008                   TAZEWELL           IL   EMERGENCY MNGR

            SPOTTER REPORT TORNADO ON THE GROUND NEAR FAST RD AND
            COIL.

0837 PM     TORNADO          GOODFIELD               40.63N 89.27W
06/04/2008                   WOODFORD           IL   EMERGENCY MNGR

            INTERSECTION OF RT 150 AND INTERSTATE 74...TRAINED
            SPOTTER

0903 PM     HAIL             WASHINGTON              40.70N 89.44W
06/04/2008  M0.88 INCH       TAZEWELL           IL   MESONET

            TIME ESTIMATED

&&

KELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Coles

When
June 4, 11:00 PM CST to June 18, 10:00 AM CST
Where
Coles County, 4.37 mi NNW of Cooks Mills to 0.53 mi SW of Paradise
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.641, -88.424

Numerous roads were flooded due to heavy rain ranging from 5 to 7 inches across Coles County. Basements flooded in numerous homes throughout the county. On June 5th, a 72 year old male, drown while attempting to cross a bridge flooded by the Kaskaskia River, about 2 miles north of Cooks Mills. Coles County was declared a disaster area as a result of the extensive flooding.

Flood, Edgar

When
June 4, 11:00 PM CST to June 18, 10:00 AM CST
Where
Edgar County, 2.9 mi W of Palermo to 0.37 mi SSW of Kansas
Cause
Heavy Rain
Property damage
$700,000
Reported by
Emergency Manager
Coordinates
39.872, -87.935

Widespread flooding impacted about 200 homes and businesses in Edgar County after 8 to 9 inches of rain fell across the county during three heavy rain events between June 2nd and the 6th. Edgar County was declared a disaster area as result.

Flood, Douglas

When
June 4, 11:00 PM CST to June 18, 10:00 AM CST
Where
Douglas County, 4.83 mi N of Garrett to 5.08 mi SW of Chesterville
Cause
Heavy Rain
Property damage
$510,000
Reported by
Emergency Manager
Coordinates
39.870, -88.426

Extensive flooding across Douglas County was the result of 8 to 9 inches of rain that occurred between June 2nd and June 6th. More than 100 homes and businesses sustained damage from the flooding. Many county roads were closed for more than a week. Douglas County was declared a disaster area as a result of the flooding.

Flood, Clark

When
June 6, 10:45 PM CST to June 18, 10:00 AM CST
Where
Clark County, 1.42 mi NW of Westfield to 3.6 mi WSW of Moriah
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
39.466, -88.017

Copious amounts of rain, ranging from 9 to 11 inches fell across Clark County, mainly on June 6th. Nearly 100 homes were damaged by the flooding, and every county road was under water. Interstate 70 was closed from late in the evening on the 6th through much of the day on the 7th due to the flooding. Clark County was declared a disaster area due to the extensive flooding.

Flood, Crawford

When
June 6, 10:45 PM CST to June 18, 10:00 AM CST
Where
Crawford County, 1.05 mi N of Bellair to 2.77 mi N of Pierceburg
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
39.165, -87.948

Rainfall on June 6th, ranging from 5 inches in central Crawford County near Robinson to more than 9 inches in northeast Crawford County near West York and York, produced extensive flooding in much of the county. Nearly 50 homes in rural parts of northern Crawford County sustained flood damage. Most roads north of State Route 33 were under water from late on June 6th to the 13th. Crawford County was declared a disaster area due to the extensive flooding.

Flood, Cumberland

When
June 6, 11:45 PM CST to June 18, 10:00 AM CST
Where
Cumberland County, 0.76 mi SSW of Lake Mattoon to 4.2 mi WNW of Walla Walla
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.369, -88.424

Rainfall amounts of 5 to 7 inches between June 4th and the 6th produced extensive flooding in Cumberland County, particularly in rural areas north and east of Greenup. Numerous county roads were under water between June 7th and the 13th. Cumberland County was declared a disaster area due to the flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Coles2008-06-0572MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121041, 121043, 121047, 121053, 121068, 121060.